Kansas, 2008

Winter Weather in Kansas, December 18, 2008

December 18, 2008 · NWS GLD · 9 events in 9 counties and zones

A weather system moved across northwest Kansas producing freezing rain and light snow. Numerous accidents were reported on Interstate 70 in Sherman and Thomas counties as a result of ice accumulations up to 1/8.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A weather system moved across northwest Kansas producing freezing rain and light snow. Numerous accidents were reported on Interstate 70 in Sherman and Thomas counties as a result of ice accumulations up to 1/8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 18, 2:27 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 18, 2:27 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MST THU DEC 18 2008

.DISCUSSION...
227 PM MST THU DEC 18 2008

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION/PRECIPITATION TYPE
TONIGHT...ALL FORECAST ELEMENTS FOR SATURDAY...AND TEMPERATURES FROM
SUNDAY THROUGH THURSDAY. SATELLITE CONTINUING TO SHOW AN AMPLIFIED
AND COMPLICATED FLOW PATTERN FROM THE PACIFIC INTO WESTERN NORTH
AMERICA. NARROW/FULL LATITUDE RIDGE HAS BUILT WELL INTO THE ARCTIC
CIRCLE. STRONG AND COLD UPPER SYSTEM WAS DIGGING ACROSS SOUTHWEST
CANADA AND THE PACIFIC NORTHWEST. THIS HAS STARTED TO KICK OUT SYSTEM
NOW MOVING THROUGH THE GREAT BASIN. THIS SYSTEM HAS BECOME AN OPEN
WAVE. SUBTROPICAL MOISTURE STREAM HAS MOVED TO THE EAST OF THE AREA.

GFS/ECMWF INITIALIZED A LITTLE BETTER ON THE JET WINDS IN THE AREA.
THE GFS/UKMET INITIALIZED A LITTLE BETTER THAN THE ECMWF ON THE
INCOMING SYSTEM TONIGHT. AT LOW LEVELS...TO THE SOUTH OF THE AREA THE
NAM WAS DOING BETTER ON THE LOW LEVEL TEMPERATURES. THE OTHER MODELS
TENDED TO BE TOO COOL. THE NAM WAS CATCHING THE LOW LEVEL THERMAL
PROFILES THE BEST BASED ON CURRENT CONDITIONS. AT THIS TIME...WILL
USE THE NAM FOR EARLY ON THEN BLEND THE REST OF THE MODEL OUTPUT
WITH TIME BUT TEND TOWARD THE COLDER SOLUTIONS.

TONIGHT/FRIDAY...SATELLITE AND UPPER AIR ANALYSIS WOULD INDICATE THAT
SYSTEM MOVING IN FROM THE FOUR CORNERS AREA IS RATHER STRONG AND
COLD. LEFT FRONT QUADRANT OF MID AND UPPER LEVEL JET ALONG WITH
SOME DIFLUENCE IS OVER THE AREA...MAINLY NORTHWEST HALF AT THIS
TIME. RATHER COLD AIR ALOFT/STEEP LAPSE RATES AS WELL. SOME
LIGHTNING HAS BEEN INDICATED WITH THIS SYSTEM. MODELS INDICATE THE
JET WILL SAG FURTHER TO THE SOUTHEAST BY LATER THIS AFTERNOON AND
EARLY THIS EVENING.

WILL BE INSERTING ISOLATED THUNDERSTORMS BASED ON CURRENT
CONDITIONS. THIS REALLY THROWS EARLY EVENING MODEL OUTPUT INTO
DOUBT. WILL ADJUST ACCORDINGLY BASED ON LATEST RADAR/THERMAL
PROFILES BUT THE BEST CHANCE FOR PRECIPITATION WILL BE IN THE
EASTERN HALF WHERE ALL THE LIFT IS MAXIMIZED. ADVISORY LOOKS ON
TRACK. WILL TEND TO GO BELOW GUIDANCE ON MAXES...ESPECIALLY IN THE
EAST CONSIDERING POSSIBLE SNOW COVER. LIFT IS DONE BY OR SHORTLY
AFTER 06Z.

FRIDAY NIGHT/SATURDAY...MODELS ARE IN BETTER AGREEMENT OF THE
STRENGTH OF THE SYSTEM PASSING FROM THE NORTHERN PLAINS INTO THE
GREAT LAKES REGION. THE ECMWF HAS COME MORE IN LINE WITH THE OTHER
MODELS WHICH SHOWS A PRETTY STRONG AND COLD SYSTEM. MODELS ARE ALSO
BLASTING FRONT THROUGH FASTER THAN BEFORE...AND THAT MAKES SENSE.
WILL CONTINUE A COLD FORECAST WITH LITTLE DIURNAL RISE EXPECTED.
NOT REALLY SURE ABOUT PRECIPITATION WITH THIS SYSTEM. REALLY NO LOW
LEVEL MOISTURE RETURN WITH WESTERLY LOW LEVEL FLOW IN ADVANCE OF
THIS SYSTEM. BRUNT OF THE LIFT GOES THROUGH FRIDAY NIGHT WITH
LITTLE IF ANYTHING LEFT FOR THE DAY. IN FACT...AREA IS IN SUBSIDENCE
FROM THE DEPARTING JET DURING THE DAY. WITH THE SPEED THE SYSTEM
MOVES THROUGH...COLUMN WILL NOT HAVE A CHANCE TO SATURATE. THINK WILL
JUST BE HAVING FLURRIES...AND HAVE ADJUSTED ACCORDINGLY. ALSO EXPECT
VERY STRONG WINDS DUE TO THE COLD ADVECTION AND THE POSITION OF THE
UPPER SYSTEM.

SATURDAY NIGHT/SUNDAY...WILL HAVE COLD AND DRY CONDITIONS AS SURFACE
HIGH SETTLES IN OVER THE AREA. WILL GO NEAR TO BELOW THE GUIDANCE
AND PROBABLY WILL NOT CHANGE THE GOING FORECAST VERY MUCH IF ANY.

SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE PRETTY MUCH IN AGREEMENT.
BASED ON HPC BLENDED OUTPUT AND DISCUSSION THERE IS AVERAGE TO
ABOVE AVERAGE CONFIDENCE IN THESE SOLUTIONS. ONLY THING THAT COULD
POSSIBLY MESS UP THINGS IS ANY SNOW/ICE STILL ON THE GROUND FROM
THE SYSTEMS THAT MOVE THROUGH. WHAT MAKES A LITTLE NERVOUS DURING
THIS PERIOD IS THE VERY WIDE SPREAD IN ENSEMBLE TEMPERATURES. WILL
BE INTERESTING TO SEE WHAT HAPPENS.

MONDAY WILL WARM UP SOME BEHIND RETREATING SURFACE HIGH AND WESTERLY
FLOW ALOFT. WILL WARM UP MAXES SOME. STILL LOOKS BREEZY TO WINDY ON
MONDAY IN ADVANCE OF NEXT COLD PLUNGE. MODELS HAVE LOOKED TO SLOW
DOWN A LITTLE ON THE FRONTAL PASSAGE MONDAY NIGHT/TUESDAY MORNING. AM
LEARY ABOUT THAT. WOULD EXPECT IT FASTER AND TO BE COLDER BEHIND IT.
LOOKS TO BE ADEQUATE MOISTURE IN THE COLUMN AND LOOK TO HAVE A DECENT
BAROCLINIC ZONE/FRONTOGENETIC FORCING. AS A RESULT KEPT THE SLIGHT
CHANCE POPS FOR TUESDAY.

GUIDANCE WARMED UP ON WEDNESDAY AND NOT SURE ABOUT THAT. SURFACE
HIGH IS NOT TOO FAR TO THE EAST AND WINDS SHOULD NOT BE FROM A
DOWNSLOPE DIRECTION. ALSO MAY HAVE A LITTLE BIT OF SNOW ON THE
GROUND. SO KEPT TEMPERATURES MUCH BELOW GUIDANCE ALTHOUGH THE EMCWF
WOULD SUPPORT SLIGHTLY WARMER TEMPERATURES. ON THURSDAY GET WEAK
RIDGING AND STRONG WESTERLY FLOW THROUGH A SIGNIFICANT DEPTH OF THE
AIR MASS. BASED ON HPC AND GFS/ECMWF GUIDANCE...WINDS WOULD BE
DOWNSLOPE BUT CONCENSUS OF OFFICES WOULD BE TO NOT HAVE IT. THE GFS
WANTS TO BRING NORTHERLY WINDS IN DURING THE DAY AND THAT DOES NOT
MAKE SENSE WITH THE CURRENT SYNOPTIC SITUATION. 850 MB TEMPERATURES
WARM INTO THE TEENS WHICH SUPPORT MAXES WELL ABOVE NORMAL. HOWEVER...
BASED ON UNCERTAINTY WITH WHAT IF ANY SNOW OR ICE IS ON GROUND...HPC
GUIDANCE...AND SURROUNDING OFFICES...CHOSE TO KEEP THE HPC GUIDANCE
AND TWEEKED IT TO FIT WITH THE NEIGHBORS. WOULD NOT BE SUPRISED IF
IT IS NOT MUCH WARMER. BUT ALL IN ALL WILL BE A PLEASANT CHRISTMAS
DAY.

THANKS TO ALL FOR COLLABORATION.

BULLER

&&
.AVIATION...
1124 AM MST WED DEC 17 2008

12Z TAF CYCLE...VFR CONDITIONS AT BOTH TAF SITES UP TO 18Z WHEN
CIGS AND VIS WILL REDUCE TO MVFR AND AT TIMES IFR. FREEZING
DRIZZLE/RAIN/FOG SHOULD PICK UP AT THIS TIME THROUGH 06Z THEN
CHANGE OVER TO SNOW THROUGH 12Z. CONDITIONS SHOULD IMPROVE TO VFR
BY 15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS
     EVENING FOR KSZ001>004-013>016-028-029.

NE...WINTER WEATHER ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS EVENING
     FOR NEZ079>081.

CO...NONE.

&&
Hazardous weather outlook, Dec 18, 5:14 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
514 AM MST THU DEC 18 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
514 AM MST THU DEC 18 2008 /614 AM CST THU DEC 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FREEZING FOG AND FREEZING DRIZZLE WILL DEVELOP OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA THIS AFTERNOON. SOME LIGHT
ACCUMULATION IS EXPECTED WHICH COULD MAKE DRIVING HAZARDOUS. LATER
THIS EVENING ANY FREEZING PRECIPITATION WILL CHANGE OVER TO SNOW.
LESS THAN A HALF OF AN INCH OF SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ARCTIC COLD FRONT WILL MOVE ACROSS THE HIGH PLAINS SATURDAY. A
SLIGHT CHANCE OF SNOW IS POSSIBLE ALONG AND BEHIND THE FRONT.
TEMPERATURES THROUGH THE END OF THE WEEKEND AND EARLY NEXT WEEK
WILL BE CHILLY WITH HIGHS IN THE TEENS AND LOWS IN THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. ALTHOUGH ANY REPORTS OF ICE
OR SNOW ACCUMULATION THIS AFTERNOON AND EVENING IS APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Wallace

When
December 18, 2:30 PM MST to 5:00 PM MST
Where
Wallace forecast zone
Reported by
Law Enforcement
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area.

Winter Weather, Logan

When
December 18, 4:00 PM CST to 6:30 PM CST
Where
Logan forecast zone
Reported by
Law Enforcement
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area. The town of Oakley was without power for approximately 90 minutes during the evening.

Winter Weather, Gove

When
December 18, 4:00 PM CST to 6:30 PM CST
Where
Gove forecast zone
Reported by
Law Enforcement
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area Thursday evening into Friday morning.

Winter Weather, Sherman

When
December 18, 3:30 PM MST to 5:00 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents on Interstate 70 in extreme eastern Sherman county.

Winter Weather, Thomas

When
December 18, 4:30 PM CST to 6:30 PM CST
Where
Thomas forecast zone
Injuries
0 direct, 2 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents on Interstate 70 in extreme eastern Sherman county. I-70 was closed for a short period as a result of the vehicle rollovers and slide offs.

Winter Weather, Sheridan

When
December 18, 4:30 PM CST to 7:30 PM CST
Where
Sheridan forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area.

Winter Weather, Decatur

When
December 18, 5:00 PM CST to 8:30 PM CST
Where
Decatur forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area.

Winter Weather, Norton

When
December 18, 5:00 PM CST to 8:30 PM CST
Where
Norton forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area.

Winter Weather, Graham

When
December 18, 5:00 PM CST to 7:30 PM CST
Where
Graham forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Freezing rain resulted in numerous traffic accidents in the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139165, 139163, 139164, 139156, 139157, 139161, 139158, 139160, 139162.